Try it
Radiology · Radiation effects: CNS syndrome
Sample itemA patient exposed to a very high whole-body dose (above 30 Gy) develops ataxia, seizures, shock and dies within 48 hours. This presentation reflects which syndrome?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Cerebrovascular (CNS) syndrome
The CNS syndrome occurs at doses above roughly 20 to 30 Gy with oedema, vasculitis and rapid death. Haematopoietic and GI syndromes take longer to develop. Cutaneous injury is a local effect.
Option by option
A. Cerebrovascular (CNS) syndrome (correct)
Correct. Very high doses cause fatal neurovascular collapse within hours to days.
B. Haematopoietic syndrome
The marrow syndrome evolves over weeks.
C. Cutaneous syndrome
Cutaneous syndrome is local and not rapidly fatal alone.
D. Gastrointestinal syndrome
The GI syndrome kills in days to 2 weeks at lower doses.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Radiology questions
- NeuroimagingWhat is the first investigation of choice in suspected acute subarachnoid haemorrhage?
- Cardiac imagingA 'boot-shaped' heart (coeur en sabot) on a chest radiograph is typical of:
- Musculoskeletal imagingA 'bamboo spine' on a plain radiograph is characteristic of:
- Paediatric radiologyThe 'double bubble' sign on an abdominal radiograph of a newborn suggests: